Acetaminophen (paracetamol in British literature) is a metabolite of phenacetin which has become increasingly popular as a substitute for salicylates.1 The popularity of acetaminophen has been encouraged by the medical profession because it is allegedly safer than aspirin.2 However, experience in Britain indicates that acute acetaminophen overdosage is both common and significantly more toxic than of salicylates.3-7 Although it is widely used in the United States, only one report describing a single American patient has appeared in the literature.8 This is a puzzling situation. It is axiomatic that if you do not look for something you will not diagnose it. This may provide the answer as there is apparently a general lack of knowledge in the United States concerning the toxicity of acetaminophen. Indeed, one of us (B.H.R.) contacted nine American University poison services in the spring of 1973 and discovered that none had clinical experience or analytical methods in operation. During the past year, however, with a high index of suspicion in Denver, 156 ingestions with four fatalities have been recorded.
Because of the nonspecific initial features of acute overdosage, the lack of coma, the delay in onset of jaundice and the rapid fall in detectable plasma levels of acetaminophen, the cause-and-effect relationship may be missed in even a floridly ill or dying patient. Hepatoxicity is the most remarkable feature and the question must be raised as to how many cases of "jaundice of unknown etiology" are actually due to this drug.
This review is intended to provide an understanding of the current knowledge of this drug. It should be noted that although toxicity and fatalities have occurred in the adolescent age group, only one death in younger children has been recorded.
- Received June 17, 1974.
- Accepted November 15, 1974.
- Copyright © 1975 by the American Academy of Pediatrics